For most patients with drug-induced corneal epithelial changes, treatment does not need to be adjusted or discontinued, but collaborating with the prescriber can help determine an optimal treatment dose that will minimize the deposits, according to a study published in Survey of Ophthalmology.
Corneal epithelial changes can be caused by medications in multiple pharmacological classes. Many reports on drug-induced corneal epithelial changes have been drug- or class-specific; most of these cases also involve a small patient population. Since the last comprehensive review in 2004, more causative drugs have been discovered and research has suggested other mechanisms that could be specific to each drug.
Michael B. Raizman, MD, from Tufts University School of Medicine, Boston, MA, and colleagues conducted a review on the latest data regarding the causes, pathophysiology, differential diagnosis, and management of patients with drug-induced corneal epithelial changes.
The structures of these drugs allow them to pass across cell membranes leading to the accumulation of phospholipids, “often manifested in the cornea by vortex keratopathy, with no effect on visual acuity and few ocular symptoms.” Some of the agents that may produce corneal epithelial changes include: amiodarone, aminoquinoline antimalarials (eg, amiodiaquine, chloroquine, mepacrine, hydroxychloroquine), chlorpromazine, tamoxifen, suramin, nonsteroidal anti-inflammatory drugs (eg, ibuprofen, naproxen, indomethacin), monobenzone, atovaquone, perhexilene maleate, and tilorone.
Aminoglycoside antibiotics can produce toxic corneal effects such as superificial punctate lesions; subconjunctival gentamicin has been reported to produce vortex keratopathy and conjunctival lesions. Other antibiotics associated with corneal epithelial changes include: clarithromycin, fluoroquinolones (eg, ciprofloxacin), and clofazimine. Fluoroquinolones can cause crystalline epithelial precipitation that can require debridement.
Treatment with gold salts for rheumatoid arthritis has also been a source of drug-induced crystalline corneal deposits.
Antineoplastic agents can cause a fine diffuse corneal haze along with reduced vision that can be dose-limiting. Use of vandetanib or cytarabine has been associated with a more diffuse pattern of corneal deposits.
Ado-trastuzumab emtansine, a human epidermal growth factor receptor 2-targeted antibody conjugated to DM1, has reportedly induced punctate keratitis and blurred vision. The review also notes other investigational antibody-drug conjugates in development that have been reported to produce corneal epithelial changes.
For drugs that produce retinal toxicities with increasing treatment dose or duration (eg, hydroxychloroquine, chloroquine, chlorpromazine, tamoxifen), a dose reduction or a switch to an alternative drug may be needed to preserve vision.
“An understanding of the variety of drugs involved, the multiple mechanisms responsible, and the systemic diseases that produce similar changes can lead to improved management strategies for patients with corneal epithelial deposits,” concluded Dr. Raizman. Vigilant monitoring may be necessary if the drug is associated with other ocular conditions like optic neuropathy or retinopathy, he added.
For more information visit surveyopthalmol.com.